Natural Health

Second Recall Of Fentanyl Transdermal System Patches

By: Drucilla Dyess
Published: Saturday, 15 March 2008
apple with a bandage.jpg

Printer Friendly

Text Size smaller bigger

 

The U.S. Food and Drug Administration (FDA) announced the recall of Fentanyl transdermal system patches on Monday, February 18th, due to concerns that such pain patches put users at risk of accidental fentanyl overdose. The patches are made by Actavis South Atlantic, LLC (formerly called Abrika Pharmaceuticals Inc.).

Corium International Inc., a contract manufacturer for Actavis, manufactured the recalled patches. The patches were sold in the United States. Fentanyl patches sold in Europe are not affected by this recall. The company has not received any reports of injuries related to this defect.

Fourteen lots of the patches were recalled because of a defect that may cause them to leak and expose patients or caregivers directly to the Fentanyl gel. Exposure to Fentanyl directly can cause serious harm, including breathing problems. Overdose of the drug can be fatal.

The dosages are 25-microgram-per-hour, 50-microgram-per-hour, 75 microgram-per-hour and 100 microgram-per-hour. The patches have expiration dates of May through August 2009. The lots being recalled are: 27261 (exp 05/09), 27317 (exp 05/09), 27318 (exp 06/09), 27319 (exp 06/09), 27391 (exp 06/09), 27409 (exp 06/09), 27475 (exp 07/09), 27476 (exp 06/09), 27488 (exp 06/09), 27514 (exp 07/09), 27536 (exp 07/09), 27537 (exp 08/09), 27538 (exp 08/09), and 27545 (exp 07/09).
The pouches containing the patches are labeled with an Abrika Pharmaceuticals label, but the outer carton bears the Actavis logo with the following product names:

Actavis Fentanyl Transdermal System, 25 mcg/hr. NDC 67767-120-18
Actavis Fentanyl Transdermal System, 50 mcg/hr. NDC 67767-121-18
Actavis Fentanyl Transdermal System, 75 mcg/hr. NDC 67767-122-18
Actavis Fentanyl Transdermal System, 100 mcg/hr. NDC 67767-123-18

If you have any Fentanyl patches, be sure to check them against the recalled lots. If you come in contact with the gel, immediately wash the exposed area with water (not soap) and contact your physician or pharmacy on proper handling, making sure to ask about other patches that may have come in contact with the gel and needed safety precautions.

Just last week, Johnson & Johnson and Novartis AG’s Sandoz recalled a version of its pain patch, Duragesic, containing Fentanyl, after it was found that defects may cause leaks that can lead to fatal overdoses. Those recalled patches were manufactured by Alza Corp. and sold by PriCara and Sandoz Inc. in the U.S. and Canada and have expiration dates on or before December 2009.

Fentanyl transdermal patches are used for the management of persistent, moderate to severe chronic pain that requires continuous, around the clock opioid administration for an extended period of time and that cannot be managed by other means.

Fentanyl is an opioid analgesic, first produced by Janssen Pharmaceutica (Belgium) in the late 1950s. However, the reactions between drugs and living systems of fentanyl are still poorly understood and there is no accurate data on the effects in the elderly, those with disease associated malnutrition or incapacitated patients. However, these are often the patients for which transdermal Fentanyl is being used.

Transdermal Fentanyl patches have been sold on the black market since the effects of the Fentanyl is similar to heroin but with a less euphoric 'high'. This non-medical use of Fentanyl by people without opiate tolerance is very dangerous and has resulted in many deaths.

The FDA warned that these patches should not be handled directly. Anyone with the Fentanyl transdermal system patches with the above listed lot numbers should call 1- 877-422-7452. Patients using fentanyl patches who have medical questions should contact their health-care providers. Complete recall information, including lot numbers, is available at www.fda.gov/oc/po/firmrecalls/actavis02_08.html